I’ve registered and am waiting to activate my account.
In the meantime, I cant wait to have your input with this symptom my Dad experiences recently.
He’s on hemo dialysis for 6 yrs now and recently experiences uncontrollable shakes. They come in about every 4 minutes or so, and when they come they shake him from his chin down to his shoulder and hand.
His kidney doctor suspects that his calcium is too low.
Thats scary symptom and I wonder if you have seen this in dialysis patients.
Any info is greatly appreciated.
Fyi, I got good info from the brumley/renal website about everything dialysis but recently they dont allow logon anymore – dont know what happened to that wonderful site.
You didn’t say whether he’s at home dialyzing or in-center, but sounds like your Dad is having allergic reactions to either the dialyzer, and/or tubing…could even be the dialysate or even the heparin…other reports of shaking are blood pressure medications with Polysulfone dialyzers…
However, pinpointing the causes takes sometime step by step beginning with flushing the whole lines and dialyzer with 2 bags of saline…if that don’t help then the heparin needs to be looked into…
The best bet is to consult with your Dad’s Dr. about these allergic reactions…and if he’s taking blood pressure medications ask your Dr. about what I just said about Polysulfone dialyzers and blood pressure medications…
Allergic reactions can cause tremors and that’s definitely something to rule out.
You say that that the doctor “suspects” low calcium. The doctor should be able to easily tell if his calcium or any of his other lab tests are outside the normal limits by drawing blood. Has he drawn blood and reviewed the lab results?
You said that these symptoms started “recently.” How recently? Does he have other symptoms too? Did anything (diet, medicines, dialyzer/filter or machine) change around the time that the tremors started?
Several drugs have the side effect of tremors. I’d suggest that you talk with his doctor and/or a pharmacist and ask if any of his medicines could be causing this symptom.
He could also have a neurologic problem. So if his labs are OK, nothing has changed with his dialysis or medications, I’d ask for a referral to a neurologist (nerve specialist).
The Brumley Dialysis Online website was shut down because of spammers.
Hello Gus and Beth,
Thanks you for your write-back. I appreciate it.
Please see below my answers to your questions:
Yes, he dialyzes in the center.
His calcium has been found low for months from his lab work and thats why his neph suspected that the low calcium could be the main cause.
Below is more about this symptom:
After some research by myself yesterday, I found that those were not shakes as seen in some dialysis patients at the center. Rather, they are more like Myoclonic jerks or Myoclonus. They are involuntary twitching of a muscle or a group of muscles.
(quote) “Called [action myoclonus], this type is characterized by muscular jerking triggered or intensified by voluntary movement or even the intention to move. It may be made worse by attempts at precise, coordinated movements.”
Beth – you’re right when mentioning about neurologic problem. The jerks described above was exactly what happened to my Dad for 2 days (when I mentioned “recent”). So, as scheduled, I took him to the Dr. at 3pm yesterday, and guess what, those jerks did not repeat even once in front of our doc. You can guess how intriguing things turned, and the doc had his eyes wide open with full of Huh?. Before the visit though, they jerked him up to 2:30 pm at home, once every 2-3 minutes !!!
Anyhow, I thank God that those myoclonic jerks were just temporarily. Dont know if that also had to do with too much caffeine – he drinks strong coffee and twice or 3 times per day. On the day he went to the doc, he quit coffee and he quit coffee the evening before too. Maybe that helped a lot.
And Beth, you are right again when you mentioned the change in medication! Thats what we suspected too – because one of his cardiac meds has lab change – this could be the culprit that brought about his weird reaction or myoclonus-like side-effect.
Again, I’m so glad he is now back to normal though still a bit weak like most dialysis patient. But big thing is no more hand-jerks, shoulder or face-jerks.
This is one of those “Er…is it just me???” moments. If the lab results continually show low calcium…and the neph. knows those results…along with the in-center crew…then, um, why isn’t the dialysate being adjusted to suit ?? :shock:
When I started training, I was on some generic mix (I forget which), then was switched to a 2884 acid. When I started nocturnal it went to an A4, with small additive bottle, then later to 2886, which I’m still on. THis is for potassium changes…but the same would apply for any other imbalance, surely? :roll:
I assume he’s on phosphate binders…or is this something else they’ve fogotten about ? :roll:
There is at least one phosphate binder (Renagel) that doesn’t have calcium in it. That’s one of the things they promote in their marketing. However, like Bear, I would think that they’d want to correct his low calcium through a dialysate additive or oral medication. And it may be if he’s taking Renagel that he could take one of the calcium binders instead and take care of two problems with one medication.